Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Side effects are unique to each individual in what you experience, the intensity and duration.

REPLY
@lilmac44

I found another website that is helpful. It is: forums.webmd.com. There is information regarding taking Omega 3, ginger and eliminating sugar from your diet. I don’t know how Omega 3’s help in the withdrawal of effexor. I had a prescription renewal for venlafaxine. The pharmacy told me they had it ready for me and the cost for a 3 month’s supply was $141. I refused the prescription. I was surprised at the cost, so when I got home, I checked the formulary from the insurance company. Venlafaxine was moved to a tier 4 – non-preferred drug. This makes me wonder if some part of the medical world has finally become aware of how dangerous this drug really is. Continue to research this most serious problem. We must speak out about the dangers of anti-depressants and demand the medical community use effective alternative treatments in treating depression. More research needs to be done on this complex problem.

Jump to this post

Agreed Jim. My body needs whatever chemical is in the antidepressant to keep a chemical balance.

REPLY
@time2650

Hi, I have been slowly withdrawing from effexor for months. I went from 200 down to 37.5 over three months. I was at 37.5 for a month and now I went completely off four days ago. I’m shaky, sweaty or cold and can’t sleep. How long will this last??

Jump to this post

Were you weaning off the time release version or the regular one? 37.5 is too large a drop. If it doesn’t come in a smaller dose, switch to the regular non-time release version. I know they make a 25 mg tablet. Go down not more than 10% a month, which would be 3.75 mg. for your first drop. You would then be taking 33.8 mg. Then go down 10% of 33.8 mg. If you don’t have a mg. scale, a compounding pharmacist could show you about how much to break off. The drop to nothing is the hardest. I know because I came off my final dose of Pristiq too quickly. (Pristiq doesn’t come in a non-time release form.) The withdrawal wasn’t terrible because I was exercising and doing yoga about 2 hours a day, but it was bad enough. I was getting painful mood swings and a weird feeling of disorientation, like when you have a fever. It lasted for about 2 months. The withdrawal symptoms you’re getting could be protracted. If you decide to stick it out, keep an eye on your blood pressure, eat high-quality food and try to walk a half hour a day. (The exercise helped me tremendously.) Withdrawing too quickly stresses your body and mind. Try to be kind to yourself.

REPLY

I have been completely off Effexor for over 3 weeks but also started an HRT at same time so I’m not sure what is causing all my issues but the latest one is that I’ve lost my sense of taste. Everything taste awful and I know I need to lose weight but this is not the way I wanted to do it.

REPLY
@lukekee

I have been completely off Effexor for over 3 weeks but also started an HRT at same time so I’m not sure what is causing all my issues but the latest one is that I’ve lost my sense of taste. Everything taste awful and I know I need to lose weight but this is not the way I wanted to do it.

Jump to this post

I would look up the side effects of your HRT.

REPLY

Thanks and I just did and unbelievably loss of taste is a rare side effect of my HRT. Who would have thought.
I’m calling my doctor tomorrow

REPLY
@time2650

Hi, I have been slowly withdrawing from effexor for months. I went from 200 down to 37.5 over three months. I was at 37.5 for a month and now I went completely off four days ago. I’m shaky, sweaty or cold and can’t sleep. How long will this last??

Jump to this post

for me I slept alot, ate saltine crackers white soda or sprite, couldn’t drink coffe it me me sick to my stomach. I think everyone is different. sleep when you can good luck

REPLY
@time2650

Hi, I have been slowly withdrawing from effexor for months. I went from 200 down to 37.5 over three months. I was at 37.5 for a month and now I went completely off four days ago. I’m shaky, sweaty or cold and can’t sleep. How long will this last??

Jump to this post

It took 3 weeks of hell before I felt like myself again.  There should be laws to prevent nurse practitioners from prescribing this crap before ruling out physical causes of insomnia hmm 5 bulging discs, spondylitis, scoliosis, arthritis gee wiz I wonder why woke up in spasms!!!!  

REPLY
@arachel

I’m 70 years old. I’ve been taking Effexor (venlafaxine) since 2003. I tried going off of it a few times and ended up right back on it. I’m taking 150mg right now and today will be my first day trying to weaning myself off again. I plan to take it very slow. My doctor suggests decreasing the dosage by 37.5 for a few months to see how that goes. I feel like that may even be too much too fast. I’m truly scared to death to do this knowing full well what I’m in for. My husband and I have our own business and its going pretty well. I hope that my withdrawal doesn’t interfere too much with my work day. I’ve been reading many of these posts and no one has expressed how the withdrawal affected their jobs. Would be very interested to hear about that aspect.

Jump to this post

What makes me angry is the way the newer antidepressants were marketed. I don’t know if it was the fault of the pharmaceutical companies or the prescribing physicians. I remember the first time I was given Effexor, my psychiatrist said it was non-addicting. There was no mention of side effects. I trusted the guy. He was obviously getting his information from the pharmaceutical reps. All he had to do was read the package insert to see all the side effects. I partially blame myself for not doing my own research. There were reports all over the web about severe side effects and withdrawal symptoms. If physicians don’t know this stuff, it’s up to patients to be their own medical advocates. I was abruptly cut from 400 mg of Effexor and put on Wellbutrin as a substitute. I’m lucky I was still young. The ensuing depression, anxiety, and mood swings were terrible. When I went back to the psychiatrist, he said something like, I thought you knew to go off gradually. Amazing. These are powerful psychoactive chemicals that are still not completely understood. I have nothing against their use if there is full disclosure. The patient should be informed by the physician. And the FDA does nothing except after some disastrous situation develops. There is no such thing as a panacea. There never was and there never will be.

REPLY
@time2650

Hi, I have been slowly withdrawing from effexor for months. I went from 200 down to 37.5 over three months. I was at 37.5 for a month and now I went completely off four days ago. I’m shaky, sweaty or cold and can’t sleep. How long will this last??

Jump to this post

@time2650

From the many comments I’ve read here, stopping after a month at 37.5 is too fast. Many people have stayed there for a couple of months, then reduced to a lower dose for a couple of months, going down that slowly in the smallest increments your pharmacist can provide. People will spend more than a year, and still experience withdrawal. The longer you can stretch it out, the better, when it’s time to stop.

This is definitely not something to be hurried. If your doctor doesn’t agree, this is one time to put your foot down and insist on doing it the best way for YOU!

If they won’t believe that it’s way too fast, even after you’ve been as obnoxious about it as you can, I would most certainly seek the help of another doctor. Do you see a psychiatrist? They could help you.

Just stand up for yourself, however much that goes against your nature. SELF ADVOCATE!

Jim

REPLY

I have been on Effexor XR/Venlafaxine XR for 20 years. I’ve been on 75 mg per day for the entire time, except for the past 5 months, when my dose was increased to 150 mg. When I was on the 75 mg dose, I tried many times to taper off of the drug. Like practically everyone else on this thread, I wasn’t successful due to the bad withdrawal symptoms. I’m going to be dropping back down from 150 mg to 75 mg in the next few weeks. At some point I would really like to be off this medication completely, but I have to say that I’m not very optimistic about being able to do it. It has been very helpful to read everyone’s comments. It makes me feel like I’m not alone.

REPLY
@time2650

Hi, I have been slowly withdrawing from effexor for months. I went from 200 down to 37.5 over three months. I was at 37.5 for a month and now I went completely off four days ago. I’m shaky, sweaty or cold and can’t sleep. How long will this last??

Jump to this post

How long until your symptoms disappeared? I have been without it for 1.5 weeks and it’s not fun. I have flue symptoms and feel shaky. I feel off, even colors seem different. I feel edgy too. When will this stop. I was on 35 for three weeks and then stopped. My doctor is offering to give me less, but I’m wondering if I should just push through?? Any advice ?

REPLY
Please sign in or register to post a reply.